Expert Answers Factual Answers to Your Sexual Health Questions

anonymous on September 9, 2011

I have an enlarged thyroid and I can’t maintain an erection. What can I do?

I have an enlarged thyroid, and I’m being treated for hypertension and high cholesterol. To top it off, I have trouble maintaining an erection. I seem to have severe numbness or loss of penile sensation. What’s the problem? What can I do?

answered by
David Sobel, MD, JD on September 9, 2011

Thanks for your questions. It sounds like you have several issues to deal with at once…I’m happy to offer you some ideas for your consideration.

A low sex drive (or low libido) can contribute to erectile dysfunction (ED)…and, as you may know, a problem associated with an enlarged thyroid gland (caused by hypothyroidism or low thyroid hormone) is low libido. So, if you haven’t already, I would first encourage you to see your doctor about proper treatment for your enlarged thyroid, which may also help improve your ED.

In addition to hypothyroidism, high blood pressure (hypertension), high cholesterol and heart disease can all play a role in ED…and in losing some sensation in your penis.How so?

Well, keep in mind that erections are all about blood flow to the penis…and the health conditions you describe affect the blood vessels and nerves. For example, with high cholesterol, plaque can build up in the arteries and cause them to become stiff and narrow…and that makes it harder for blood to flow throughout the body, including the tiny blood vessels that bring blood to the penis. As a result, it’s more difficult to get or maintain an erection.

So, with these overlapping conditions, what can you do? A few things come to mind. For starters, work with your doctor to keep your blood pressure under control, and be sure to get your cholesterol and lipids checked regularly. Your doctor can also help you develop a diet and exercise plan that makes sense for you.

And if you’re still have problems with erections, your doctor may have you try medications to treat the ED itself (e.g., Viagra, Levitra or Cialis). Of course, ED meds are only safe if you’re not taking nitrates to treat heart disease.

Again, I appreciate your question and I hope you’ll soon be on your way to better health.

Related Info:

David Sobel, MD, JD

Dr. Sobel is a Colorado-based urologist and Director of the Denver Center for Men’s Health. His areas of expertise include men's sexual health and all areas of urology, including urologic oncology, treatment of benign prostatic hypertrophy, stone disease and incontinence. Dr. Sobel was educated at the University of Michigan Law School and the University of Illinois at Chicago College of Medicine, and completed his residency at the Rush University Medical Center in Chicago, IL.

Related Q&A's

Why do condoms give me erectile dysfunction?
I'm overweight...could it cause erectile dysfunction?
To help my depression, I smoked pot…I stopped smoking, but I still can’t get it up. What gives?